Alert archive / Georgia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 318, NWS Atlanta, GA

August 4, 2000Stewart County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 4, 2000, 8:08 PM EDT for Stewart County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 4, 2000, 8:08 PM EDT (00:08 UTC)
Expired
Aug 4, 2000, 8:45 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stewart County, GA

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2000-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2000-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1201 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 050009
SVRATL
GAC259-050045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
808 PM EDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEWART COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 845 PM EDT

* AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTH OF LUMPKIN...OR ABOUT 13 MILES
  SOUTHEAST OF FORT BENNING SOUTH...MOVING SOUTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE RICHLAND.

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS AND STAY
AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

IF YOU SEE DAMAGE OR LARGE HAIL...CALL THE NATIONAL WEATHER SERVICE
AT 7 7 0 4 8 6 1 1 3 3 AT EXTENSION 2 0 4.

LAT...LON 3221 8469 3221 8495 3199 8501 3194 8466

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:48 PM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 4, 2:48 PM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
248 PM EDT FRI AUG 4 2000

SHORT TERM: MID-LEVEL SHORTWAVE MOVING ACROSS OHIO VALLEY WITH VORT
LOBE EXTENSION SOUTH INTO N GA IS TRIGGER FOR AFTERNOON CONVECTION.
MOISTURE CONV NOT ALL THAT IMPRESSIVE BUT A FEW STORMS TO SVR LIMITS
HAVE OCCURRED.  SFC DWPTS HAVE ALSO INC INTO THE 70 TO 75 DEGREE RANGE MOST
AREAS..EXCEPT IN FAR NORTH IN WAKE OF CONVECTION WHERE THEY HAVE DROPPED
INTO 65 TO 70 RANGE. AS THIS SHORTWAVE PULLS EAST AND WEAKENS THREAT
FOR TSTORMS WILL DIMINISH EARLY TNGT.

LOOKING AHEAD...UPPER LEVEL AND SFC RIDGE WILL TRY TO BUILD OVER GA
DURING THE WEEKEND. UPPER FLOW WILL GO FROM NW TO W WHILE SFC FLOW
BECOMES SW.  HOWEVER...WITH NW FLOW SAT...MCS DEVELOPMENT IN CENTRAL
US HAS POTENTIAL TO PEEL SE INTO N CWA SAT AFTERNOON AND EVENING SO
CANT RULE POPS OUT...ESPECIALLY ACROSS NORTH.  WILL NEED TO UP POPS
OVER NGM MOS IN NORTH SAT AFTERNOON AND EVENING.  ETA CAPES INC TO
3000+ J/KG SAT AFTERNOON ALONG WITH K INDEX VALUES IN THE 30S...DEEP
CONVECTION INDEX VALUES IN THE MID 30S...SHOWALTER INDEX
NEGATIVE...AND LI VALUES OF -3 TO -4...SO ENOUGH THERE TO WARRANT
LOW POPS.  BY SUNDAY...AS RIDGE BUILDS...POP CHANCE WILL LOWER EVEN
MORE...BUT STILL ENOUGH FOR A LOW POP NORTH.

TEMPS DISC: AS FOR TEMPS...WITH INCREASED RAIN LATELY...MORE SOIL
MOISTURE IN TOP LAYERS WHICH WILL HELP TO KEEP DAYTIME MAXES IN
CHECK...AS INCREASED EVAPOTRANSPIRATION TAKES PLACE.  1000 TO 850
THICKNESS TECHNIQUE SUPPORTS SLOW WARMING OVER WEEKEND WITH HI TEMPS
AT OR A FEW DEGREES BLO MOS.  850 TECHNIQUE AND ETA MAX TEMPS ALSO
SUPPORT THIS.  AS FOR LOWS...850 HUMID TECHNIQUE SUPPORTS LOWS AT OR
A FEW DEGREES ABV GUIDANCE. SFC DWPT TRENDS ALSO SUPPORT THIS.
ZONES WILL REFLECT THIS.

EXTENDED...WARMER TEMPS AND ONLY ISOLD STORMS EXPECTED EARLY NEXT
WEEK.

ATL 71/91/73/91 1212  CSG 73/94/74/94 1112
AHN 70/90/71/91 1212  MCN 71/92/72/93 2112
RMG 69/89/70/90 1212

.ATL...NONE.

NOEL

In the hours before

Special weather statement, Aug 4, 7:33 PM EDT, 35 minutes before
GAZ044-052-053-066-067-069-089-050033-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
733 PM EDT FRI AUG 4 2000

A STRONG THUNDERSTORM IN SOUTH HEARD COUNTY WILL MOVE ACROSS TROUP
COUNTY BY 8 PM AND ACROSS MERIWETHER COUNTY BY 830 PM. THIS STORM
MAY BE ACCOMPANIED BY TORRENTIAL RAIN BY OF 2 INCHES AN HOUR THAT
MAY CAUSE PONDING OF RAIN ON ROADS AND LOCALIZED FLOODING...DANGEROUS
FREQUENT LIGHTNING...AND GUSTY WIND TO 40 MPH.
Local storm report, Aug 4, 7:46 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY, GA
746 PM EDT FRI AUG 4 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    3 WSW MACON               GA   FLASH FLOOD
08/04/00   BIBB                           TRAINED SPOTTER REPORTED
                                          SIGNIFICANT ROAD FLOODING
                                          ON U.S. HIGHWAY 80 AT THE
                                          INTERSTATE 475 INTERCHANGE.
                                          SEVERAL CARS ENDED UP IN
                                          DITCHES BECAUSE OF HYDROPLANING.

0430 PM    WINDER                    GA   .75 INCH HAIL
08/04/00   BARROW                         PENNY SIZE HAIL REPORTED
                                          IN WINDER.

0618 PM    EPHESUS                   GA   WIND DAMAGE
08/04/00   HEARD
                      LAW ENFORCEMENT REPORTED
                                          TWO TREES BLOWN DOWN.

Nearby

Severe Thunderstorm Warnings in Georgia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.